At the beginning, the doctors and nurses told me that chemotherapy would be cumulative, and I nodded. Sure, sure. Of course, chemo is not going to be fun. After the fourth go-round 10 days ago, I now understand. It has taken me longer to return to almost-normal than ever before. I have spent most of the last fortnight engulfed first by nausea, then by a vaguely nauseated malaise, fretting that I’m not getting anything accomplished but not feeling well enough to do more than fret. The spirit is willing, but the body weak, as they say.
About the only thing I have managed to get done during this time is to do a little research into what exactly nausea is, how it works and what causes my particular form of nausea, which goes by the official term “chemotherapy-induced nausea and vomiting,” CINV for short.
In general, nausea is defined as a feeling of unease or queasiness that affects the stomach, chest and head. It’s the feeling that you get just before you throw up. For language geeks, an attack of nausea is called a “qualm.” Nausea that affects the stomach is known as a “wamble,” from the Middle English “wamelen,” to feel nausea, and the Indo-European root “wem,” to vomit, the source of such words as “vomit” and “emetic.” (something that makes you want to vomit). I’ve had plenty of qualms about various things over a lifetime, but had no idea this had anything to do with nausea. And while this is the first I’ve ever heard of the word “wamble,” it’s just fun to say. It sounds like something Winnie the Pooh would do after eating too much honey.
What really amazes me is the actual mechanism of vomiting. First, your diaphragm pushes down forcefully. Your abdominal muscles then tighten against a relaxed stomach. Next, your stomach basically turns itself inside out, pushing partly through relaxed a esophageal sphincter and blowing its contents up and out through the esophagus, and if you’re quick enough on your feet, into the toilet bowl. It’s cool to think of your stomach turning inside out like a sock and it sure explains why ralphing feels so icky.
Nausea and vomiting are part of the body’s arsenal to protect against myriad toxins and invaders. N and V are cousin to the sneeze and the cough (ridding your respiratory tract of bad things), diarrhea (clearing your intestines), and the white blood cell (which seeks and destroys foreign substances in your bloodstream).
Thus, nausea and vomiting are symptoms, rather than an actual disease. A ridiculously wide variety of things can cause it: excessive alcohol use, high blood sugar, low blood sugar, anesthesia, food allergies, food poisoning, strong emotions pain. A disconnect between the motion you see and the motion perceived by your inner ear may trick your system into thinking there are poisons in your stomach and trigger an attack. Abdominal and pelvic conditions can send you off to drive the porcelain bus: inflammation of the liver (hepatitis), inflammation of the pancreas (pancreatitis), inflammation of the stomach, gallbladder problems, intestinal stomach bugs, and so on. Problems with the brain or spinal fluid—migraine headaches, stroke, cancer, head injury, meningitis—can bring it on. So can reproductive hormones. Spikes in various hormones can reduce normally strong women to wanly nibbling saltines when they’re pregnant or menstruating or taking birth control pills. And medications can cause nausea, and that brings us back to chemotherapy.
All of these conditions trigger various chemical signals that set off the militaristically-named “chemoreceptor trigger zone” (CTZ, get your CTZ out of my DMZ!). Like a radio transmitter, the CTZ sends an alert to the “area postrema,” a small protuberance at the base of the brain. Here, the cells in the tissue lining don’t have junctions quite as tight as in the rest of the brain, where there’s a tight barrier between blood and brain. Here, molecules can be shared between blood and brain tissue, something not possible in the rest of the brain. So the area postrema is the brain’s canary in the coal mine. If there’s something amiss in the blood or the spinal fluid, this region, also called the “vomit center” will set off a cascade of reactions to rid the body of what ails it. It also will make a person feel very sick.
Certain chemotherapy drugs cause the body to release chemicals—seratonin, dopamine, histamine—that send the CTZ and the vomit center into full emergency mode.
You’re more at risk for nausea during chemotherapy if you’re under 50, female, prone to motion sickness, experienced nausea and vomiting during pregnancy. Lucky me, I am all of those things. During pregnancy, I was a barfing champ, running to the bathroom six or seven times a day.
But even more lucky, I live in a time when a wide range of drugs can be deployed to stave off CINV. Just before the last poison party, a nurse told me that some current chemo regimens couldn’t even be prescribed without the new anti-nausea drugs. Patients simply wouldn’t be able to tolerate them.
In terms of cancer, the single most important advance is probably a class of “anti-emetic” drugs called “5HT3 antagonists.” These drugs, including the Zofran (odansetron) I get through my IV before the carboplatin infusion, block serotonin receptors in the CTZ. The nurses tell me I would immediately get a severe wave of nausea as soon as the carboplatin dripped into my veins. But so far, those infusions have proceeded without incident. Steroids, like the dexamethasone I start taking the night before an infusion, seem to enhance the effect of the serotonin blockers. Drugs that block dopamine, like the Compazine I take for a few days following an infusion, help with delayed nausea; so do tranquilizers of the Valium family, the “benzodiazapines.” A new drug, the fantastically expensive Emend (aprepitant, three pills cost $800), blocks “substance P,” a neurotransmitter and neuromodulater. I use them all.
In the nine weeks since I started chemo, I’ve spent at least four weeks feeling like I’m going to throw up. But I’ve only done the deed a couple of times. Feeling like you’re going to vomit is a drag, but nothing compared to your stomach turning inside out again and again. Thank you anti-emetics.